JACKSONVILLE, Fla. – There was an increase in 911 calls for drug overdoses in Jacksonville last month, according to the Jacksonville Fire and Rescue Department's new data from September.
The data shows there were 304 overdose calls in September -- up from 288 overdose calls in August.
In September, according to JFRD, there were 251 times when Narcan was given to a patient. Narcan is used to reverse an overdose.
Dr. Albert Chester, pharmacist and owner of New Town Pharmacy, reminds the public that not all overdoses are caused by illegal drugs. He said that sometimes people have legally prescribed opioids and accidentally take too many pills. He encourages everyone to have Narcan in their home, especially if children are in the house.
"A lot of times, they simply think about adults or people that are on the medications taking it. But what about those children that might be 5 and you catch a child with an empty bottle on the floor. They went through grandma's oxycodone and you have the Narcan right there," Chester said.